Nonconvulsive status epilepticus precipitated by carbamazepine presenting as dissociative and affective disorders in adolescents

Carla Marini, Lucio Parmeggiani, Gabriele Masi, Gianluca D'Archangelo, Renzo Guerrini

Research output: Contribution to journalArticle

15 Citations (Scopus)

Abstract

Nonconvulsive status epilepticus can be confused with psychiatric disorders. Inappropriate drug treatment can represent a precipitating factor. We describe two patients with idiopathic generalized epilepsy in whom nonconvulsive status epilepticus, aggravated by carbamazepine, was misdiagnosed as psychiatric disorder. A 14-year-old girl experienced a tonic-clonic seizure at age 12 years preceded by monthly episodes of confusion with awkward behavior since age 9 years. She was treated with carbamazepine, and the episodes of confusion became more frequent, leading to a diagnosis of dissociative disorder. An electroencephalogram during one of these episodes revealed nonconvulsive status epilepticus. Substitution of carbamazepine with valproic acid controlled the episodes of status epilepticus. A 23-year-old woman presented at age 16 years with a tonic-clonic seizure. Since early adolescence, she had had episodes of depressive mood, worsening of school performances, and facial tics. Carbamazepine treatment caused worsening of the depressive episodes and facial tics. An electroencephalogram during a typical episode revealed nonconvulsive status epilepticus. Carbamazepine substitution with valproate led to seizure freedom and behavioral improvement. Nonconvulsive status epilepticus should be suspected and searched for in patients with epileptic seizures and ictal or fluctuating behavioral disorders.

Original languageEnglish
Pages (from-to)693-696
Number of pages4
JournalJournal of Child Neurology
Volume20
Issue number8
DOIs
Publication statusPublished - Aug 2005

Fingerprint

Dissociative Disorders
Status Epilepticus
Carbamazepine
Mood Disorders
Tics
Seizures
Valproic Acid
Psychiatry
Electroencephalography
Precipitating Factors
Confusion
Diagnostic Errors
Epilepsy
Stroke
Therapeutics
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Clinical Neurology
  • Pediatrics, Perinatology, and Child Health

Cite this

Nonconvulsive status epilepticus precipitated by carbamazepine presenting as dissociative and affective disorders in adolescents. / Marini, Carla; Parmeggiani, Lucio; Masi, Gabriele; D'Archangelo, Gianluca; Guerrini, Renzo.

In: Journal of Child Neurology, Vol. 20, No. 8, 08.2005, p. 693-696.

Research output: Contribution to journalArticle

@article{9245c0d0b1f04c99a1771cad702ffc69,
title = "Nonconvulsive status epilepticus precipitated by carbamazepine presenting as dissociative and affective disorders in adolescents",
abstract = "Nonconvulsive status epilepticus can be confused with psychiatric disorders. Inappropriate drug treatment can represent a precipitating factor. We describe two patients with idiopathic generalized epilepsy in whom nonconvulsive status epilepticus, aggravated by carbamazepine, was misdiagnosed as psychiatric disorder. A 14-year-old girl experienced a tonic-clonic seizure at age 12 years preceded by monthly episodes of confusion with awkward behavior since age 9 years. She was treated with carbamazepine, and the episodes of confusion became more frequent, leading to a diagnosis of dissociative disorder. An electroencephalogram during one of these episodes revealed nonconvulsive status epilepticus. Substitution of carbamazepine with valproic acid controlled the episodes of status epilepticus. A 23-year-old woman presented at age 16 years with a tonic-clonic seizure. Since early adolescence, she had had episodes of depressive mood, worsening of school performances, and facial tics. Carbamazepine treatment caused worsening of the depressive episodes and facial tics. An electroencephalogram during a typical episode revealed nonconvulsive status epilepticus. Carbamazepine substitution with valproate led to seizure freedom and behavioral improvement. Nonconvulsive status epilepticus should be suspected and searched for in patients with epileptic seizures and ictal or fluctuating behavioral disorders.",
author = "Carla Marini and Lucio Parmeggiani and Gabriele Masi and Gianluca D'Archangelo and Renzo Guerrini",
year = "2005",
month = "8",
doi = "10.1177/08830738050200081201",
language = "English",
volume = "20",
pages = "693--696",
journal = "Journal of Child Neurology",
issn = "0883-0738",
publisher = "SAGE Publications Inc.",
number = "8",

}

TY - JOUR

T1 - Nonconvulsive status epilepticus precipitated by carbamazepine presenting as dissociative and affective disorders in adolescents

AU - Marini, Carla

AU - Parmeggiani, Lucio

AU - Masi, Gabriele

AU - D'Archangelo, Gianluca

AU - Guerrini, Renzo

PY - 2005/8

Y1 - 2005/8

N2 - Nonconvulsive status epilepticus can be confused with psychiatric disorders. Inappropriate drug treatment can represent a precipitating factor. We describe two patients with idiopathic generalized epilepsy in whom nonconvulsive status epilepticus, aggravated by carbamazepine, was misdiagnosed as psychiatric disorder. A 14-year-old girl experienced a tonic-clonic seizure at age 12 years preceded by monthly episodes of confusion with awkward behavior since age 9 years. She was treated with carbamazepine, and the episodes of confusion became more frequent, leading to a diagnosis of dissociative disorder. An electroencephalogram during one of these episodes revealed nonconvulsive status epilepticus. Substitution of carbamazepine with valproic acid controlled the episodes of status epilepticus. A 23-year-old woman presented at age 16 years with a tonic-clonic seizure. Since early adolescence, she had had episodes of depressive mood, worsening of school performances, and facial tics. Carbamazepine treatment caused worsening of the depressive episodes and facial tics. An electroencephalogram during a typical episode revealed nonconvulsive status epilepticus. Carbamazepine substitution with valproate led to seizure freedom and behavioral improvement. Nonconvulsive status epilepticus should be suspected and searched for in patients with epileptic seizures and ictal or fluctuating behavioral disorders.

AB - Nonconvulsive status epilepticus can be confused with psychiatric disorders. Inappropriate drug treatment can represent a precipitating factor. We describe two patients with idiopathic generalized epilepsy in whom nonconvulsive status epilepticus, aggravated by carbamazepine, was misdiagnosed as psychiatric disorder. A 14-year-old girl experienced a tonic-clonic seizure at age 12 years preceded by monthly episodes of confusion with awkward behavior since age 9 years. She was treated with carbamazepine, and the episodes of confusion became more frequent, leading to a diagnosis of dissociative disorder. An electroencephalogram during one of these episodes revealed nonconvulsive status epilepticus. Substitution of carbamazepine with valproic acid controlled the episodes of status epilepticus. A 23-year-old woman presented at age 16 years with a tonic-clonic seizure. Since early adolescence, she had had episodes of depressive mood, worsening of school performances, and facial tics. Carbamazepine treatment caused worsening of the depressive episodes and facial tics. An electroencephalogram during a typical episode revealed nonconvulsive status epilepticus. Carbamazepine substitution with valproate led to seizure freedom and behavioral improvement. Nonconvulsive status epilepticus should be suspected and searched for in patients with epileptic seizures and ictal or fluctuating behavioral disorders.

UR - http://www.scopus.com/inward/record.url?scp=30944448621&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=30944448621&partnerID=8YFLogxK

U2 - 10.1177/08830738050200081201

DO - 10.1177/08830738050200081201

M3 - Article

C2 - 16225818

AN - SCOPUS:30944448621

VL - 20

SP - 693

EP - 696

JO - Journal of Child Neurology

JF - Journal of Child Neurology

SN - 0883-0738

IS - 8

ER -